Children metabolize codeine differently than adults, which can lead to an overdose
European Medicines Agency in April warned against using such medicine for some children
American Academy of Pediatrics recommended against prescribing codeine to children in 1997
The Food and Drug Administration says it will take a closer look at cough and cold medicines for children that contain codeine.
“We are evaluating all available information and will also consult with external experts by convening an advisory committee to discuss these safety issues,” says an announcement posted Wednesday on the FDA website.
The move comes after the European Medicines Agency said in April that such medications “must not be used to treat cough and cold in children under 12 years.” The European agency also recommended against giving the medicines to children between 12 and 18. The concern is that it could cause side effects, including “slowed or difficulty breathing.”
In 2013, the FDA added its strongest warning against prescribing codeine after surgery to remove tonsils or adenoids in children. In Wednesday’s announcement, the FDA said, “Parents and caregivers who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness in their child should stop giving their child codeine and seek medical attention immediately by taking their child to the emergency room or calling 911.”
Codeine is an opioid prescribed for pain relief but is also combined with other medications, such as cough and cold medicines. The American Academy of Pediatrics has recommended against prescribing codeine to children since 1997.
Atlanta pediatrician Jennifer Shu said there is already caution when prescribing any cough medicine to children younger than 6. However, Shu said, it’s not uncommon to prescribe cough medicines with codeine to older children with a bad cold or sinus infection, especially when they can’t sleep and over-the-counter cough medications aren’t helping. She cautions, “In addition to suppressing the cough, it can stop the breathing.”
Unlike adults, some children don’t metabolize the drug and need a higher dose, while others metabolize it too quickly. Both can lead to an overdose. Dr. Alan Woolf, director of the Pediatrics Environmental Health Center at Boston Children’s Hospital, points out, “Codeine is notorious for rashes, hives, vomiting in kids and constipation.”
But doctors don’t seem to be heeding that warning. According to a study published last year, there are still 870,000 prescriptions for codeine written every year for children of all ages. Children between 8 and 12 were most likely to be given a codeine prescription.
“I hope doctors and patients are going to be extra careful in prescribing or asking for this kind of medicine,” Shu said of the FDA safety announcement.